Pennsylvania, 2003Strong Wind in Pennsylvania, May 11, 2003
May 11, 2003 · NWS CLE · 3 events in 3 counties and zones
A strong cold front extending south from an area of low pressure over the northern Great Lakes moved into Northwest Pennsylvania during the afternoon hours. Strong and gusty westerly winds behind this front caused scattered power outages across northwestern Pennsylvania.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front extending south from an area of low pressure over the northern Great Lakes moved into Northwest Pennsylvania during the afternoon hours. Strong and gusty westerly winds behind this front caused scattered power outages across northwestern Pennsylvania. Many trees and powers poles were downed. A peak measured wind gust of 44 mph was recorded at Erie (Erie County) with a 41 mph peak gust at Meadville (Crawford County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 11, 8:44 AM EST, 1 hour 16 minutes earlier.
Area forecast discussion, May 11, 8:44 AM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
944 AM EDT SUN MAY 11 2003
WIND ADV ISSUED FOR ENTIRE CWA THRU MIDNGHT. WILL BE UPDATING FCST
TO ADD ADVS AND REMOVE FLOOD WATCH. PLAN TO KEEP CHC RW/TRW IN EAST
SECTIONS THRU ERLY AFTN AND ADJST WINDS. TEMPS WILL BE TRICKY AS
FRONT MOVES THRU.
.CLE...
OH...WIND ADVISORY TIL MIDNIGHT.
PA...WIND ADVISORY TIL MIDNIGHT.
BM
Hazardous weather outlook, May 11, 4:36 AM EST, 5 hours 24 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-111130-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
536 AM EDT SUN MAY 11 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.
.DAY ONE...TODAY
THERE STILL REMAINS A THREAT OF SEVERE THUNDERSTORMS OVER MUCH OF
NORTHERN OHIO AND NORTHWEST PENNSYLVANIA...AT LEAST UNTIL LATE THIS
MORNING. THE THREAT WILL DIMINISH FROM WEST TO EAST ACROSS THE AREA
DURING THE MORNING HOURS.
IN ADDITION A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE
AREA UNTIL 10 AM. LOCALLY HEAVY RAINS COULD CAUSE CREEK AND DRAINAGE
DITCH FLOODING AS WELL AS SIGNIFICANT PONDING OF WATER UNTIL LATE
THIS MORNING. FORTUNATELY MOST OF THE STORMS ARE MOVING ALONG PRETTY
QUICKLY AND NOT ALLOWING LARGE RAINFALL AMOUNTS TO ACCUMULATE.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING.
VRCEK
Strong Wind, Crawford
- When
- May 11, 10:00 AM EST to 10:00 PM EST
- Where
- Crawford forecast zone
- Measured
- 36 kt (41 mph) measured gust
- Property damage
- $25,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.685, -80.106 (the zone’s center; the record gives no point)
Strong Wind, Northern Erie
- When
- May 11, 10:00 AM EST to 10:00 PM EST
- Where
- Northern Erie forecast zone
- Measured
- 38 kt (44 mph) measured gust
- Property damage
- $50,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.118, -80.098 (the zone’s center; the record gives no point)
Strong Wind, Southern Erie
- When
- May 11, 10:00 AM EST to 10:00 PM EST
- Where
- Southern Erie forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $25,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.118, -80.098 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Kentucky, May 11, 20031 death · 17 injured · $16 million · F2 · 33 events
- Tornadoes in Tennessee, May 11, 20031 injured · $5.0 million · F3 · 6 events
- Tornado in Kentucky, May 11, 20032 injured · $400,000 · F3 · 1 event
- Rip Current in Florida, May 11, 20031 death · 1 event
- Strong Wind in Ohio, May 11, 2003$1.2 million · 28 events
- Flooding in Michigan, May 11 to 14, 2003$2.0 million · 6 events
- Tornado and Damaging Winds in New York, May 11, 2003$310,000 · F1 · 5 events
- Damaging Winds in Tennessee, May 11, 2003$121,000 · 80 kt wind · 36 events
- High Wind in Iowa, May 11, 2003$250,000 · 1 event
- High Wind in Illinois, May 11, 2003$250,000 · 1 event
- Flooding and Damaging Winds in Ohio, May 11, 2003$30,000 · 61 kt wind · 32 events
- Damaging Wind in Kentucky, May 11, 2003$100,000 · 80 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359852, 5359853, 5359854.